Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Green Bay, WI

July 23, 2005Portage County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2005, 1:26 PM CDT for Portage County, Wisconsin. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 1:26 PM CDT (18:26 UTC)
Expired
Jul 23, 2005, 2:15 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Portage County, WI

The radar

The Green Bay radar (KGRB), 112 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:45 PM CDTTSTM WND GST 69Plover, WIALSO REPORTED HALF INCH HAIL AND 1.02 INCHES OF RAIN IN 10 MINUTES.
Jul 23, 1:48 PM CDTTSTM WND DMG1 E Stevens Point, WI8 TO 10 INCH TREE BRANCHES DOWN
Jul 23, 2:05 PM CDTTSTM WND DMG5 W Amherst, WISEVERAL 1 TO 2 FT DIAMETERS TREES DOWN.
Jul 23, 2:05 PM CDTTSTM WND DMGStevens Point, WITREES OF VARYING SIZES DOWN BETWEEN HWY 10 AND HWY 66 ON NORTHEAST SIDE OF TOWN. TREE DOWN ON HOUSE ON SOO MARIE AVE. POWER OUTAGES ACROSS THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231826
SVRGRB
WIC097-231915-
/O.NEW.KGRB.SV.W.0080.050723T1826Z-050723T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
126 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF STEVENS POINT

* UNTIL 215 PM CDT

* AT 123 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 17 MILES WEST OF STEVENS POINT...OR ABOUT 10  
  MILES NORTH OF WISCONSIN RAPIDS...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITING AND STEVENS POINT BY 145 PM...
  AMHERST BY 205 PM...

THIS STORM HAS PRODUCED WIDESPREAD WIND DAMAGE. THIS IS A  DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 4465 8970 4429 8969 4427 8926 4465 8925

$$

BRUSKY
2 follow-up statements
000 
WWUS53 KGRB 231903
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT SAT JUL 23 2005

WIC097-231915-
/O.CON.KGRB.SV.W.0080.000000T0000Z-050723T1915Z/
PORTAGE WI-
203 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM CDT FOR
PORTAGE COUNTY...

AT 158 PM...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES 
NORTHEAST OF STEVENS POINT TO 14 MILES WEST OF WAUPACA TO 13 MILES 
NORTHWEST OF WAUTOMA...MOVING EAST AT 50 MPH. THE MAIN THREAT IS NOW 
IN THE EASTERN PART OF THE COUNTY.

THIS STORM HAS PRODUCED DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL AND
MAY DO SO AGAIN. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4465 8970 4429 8969 4427 8926 4465 8925

$$

RDM
000 
WWUS53 KGRB 231913
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
213 PM CDT SAT JUL 23 2005

WIC097-231923-
/O.EXP.KGRB.SV.W.0080.000000T0000Z-050723T1915Z/
PORTAGE WI-
213 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE COUNTY EXPIRES AT 215
PM CDT...

THE SEVERE THUNDERSTORMS THAT PRODUCED DAMAGING WINDS HAVE MOVED OUT 
OF THE AREA AND NO LONGER POSE A SIGNIFICANT THREAT.

LAT...LON 4465 8970 4429 8969 4427 8926 4465 8925

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:00 AM CDT, 9 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 4:00 AM CDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 23 2005

.SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT.  MAIN
FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS
TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN
WISCONSIN TONIGHT.  BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG
ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES.
MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO
TONIGHT.  THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE
STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE
ELEVATED VARIETY.  REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN
WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER
DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE
WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT.
ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY
THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN
THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN
WISCONSIN INTO THE UP.  IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO
THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE
INSTABILITY.

WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD.
GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE
TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER.  WILL
LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD
COVER.  FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST
BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES
DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A
SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE
SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL
BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS
THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION
WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE
ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE
COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH
SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO
CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO
SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC
SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING
INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD
GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A
DRY FORECAST FOR THE REST OF THE PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT JUL 23 2005

LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074-241645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION
OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM
FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO
RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT...
MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
FORECAST AREA.  SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

EB
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jul 23, 1:05 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT SAT JUL 23 2005

WIZ018>021-030-031-035>039-045-048-049-074-232200-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH AND CHILTON
105 PM CDT SAT JUL 23 2005

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM CDT FOR THE
FOLLOWING COUNTIES...

BROWN
CALUMET
LINCOLN
LANGLADE
MARATHON
MENOMINEE
OCONTO
OUTAGAMIE
PORTAGE
SHAWANO
WAUPACA
WAUSHARA
WINNEBAGO
WOOD

ECKBERG

ECKBERG
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:01 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood47 min
Jul 23, 1:42 PM CDTSevere Thunderstorm WarningGRBMarathon25 min
Jul 23, 1:54 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca, Waushara51 min
Jul 23, 2:23 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.